Heavy Rain, Delta
- When
- August 10, 9:00 AM EST to August 11, 9:00 AM EST
- Where
- Delta County, 0.96 mi W of Alton
- Reported by
- Mesonet
- Coordinates
- 45.880, -86.900
Nearly five inches of rain fell in 24 hours at a mesonet station southeast of Rapid River.
A cold front moving slowly through a warm and unstable air mass produced thunderstorms with heavy rain over Upper Michigan from the evening of the 10th into the 11th. The front also spawned a tornado over Menominee County on the afternoon of the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving slowly through a warm and unstable air mass produced thunderstorms with heavy rain over Upper Michigan from the evening of the 10th into the 11th. The front also spawned a tornado over Menominee County on the afternoon of the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 10, 6:09 AM EST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 709 AM EDT WED AUG 10 2016 .SHORT TERM...(Today and tonight) Issued at 327 AM EDT WED AUG 10 2016 Weak cold front continues to make slow but steady progress southward across the forecast area tonight. A few showers and thunderstorms did develop along the boundary earlier across the Keweenaw and Ontonagon county, but they have since dissipated. The boundary will stall out across the southern sections of the area today. Surface ridging over Ontario should be enough to push some drier air into northern portions of the area today with north to northeast winds allowing for a cooler day along Lake Superior. As upper low moves out of the Pacific Northwest along the U.S./Canadian border increasing warm advection ahead of it should allow widespread shower and thunderstorms activity to break out across the northern plains into northern MN during the day today. A few showers and thunderstorms could make it into western Lake Superior and the western part of the U.P. by late this afternoon, but most areas will remain dry through the daytime today. As surface low moves eastward out of the plains tonight along stalled frontal boundary extending into the Upper Great Lakes, increasing low level jet focused into MN will allow for a widespread area of shower and thunderstorm activity to develop upstream of the U.P. The leading edge of this precipitation will push across Western Lake Superior during the overnight and extend from the Keweenaw to the western U.P. by daybreak Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 320 AM EDT WED AUG 10 2016 Main fcst concerns in the medium/extended range wl focus on pops/ potential for some heavy rain on Thu/Thu ngt in the moist SW flow ahead of shrtwv moving thru the nrn Rockies. As this shrtwv sags into the Upper Lks over the weekend, some showers could linger as cooler air slowly arrives. Dry and pleasant wx wl return early next week as trailing hi pres builds over the area. Thu/Thu ngt...Shrtwv now over the nrn Rockies is fcst to move E thru the plains along the Cndn border, reaching near Lk Winnipeg by 12Z Fri. Although the sharper deep lyr qvector cnvgc associated with this shrtwv wl remain to the NW of Upr MI, moist SW flow ahead of this disturbance over stnry fnt thru the Ncentral Great Lks and under upr dvgc in RRQ of 100kt h3 jet max across SE Canada suggest a good bet for some badly needed rain arriving W to E on Thu. Drying aloft on the srn flank of the shrtwv near Lk Winnipeg wl tend to diminish pops over at least the W later on Thu night. Overall, the models have been inconsistent on their handling of the fcst details during this time. Recent runs of the Cndn model have been most consistent showing triple pt sfc lo pres moving the fnt across the U.P. on Thu night. Given the other model variability, tended toward the Cndn fcst scenario. Slow moving nature of the sfc lo pres along stnry fnt parallel to the WSW flow aloft in the presence of pwat near 2 inches /aoa 200 pct of normal/ continues to point toward the potential for some at least locally heavy rain. But uncertainty on the location of stnry fnt/track of sfc lo pres/deeper forcing and potential for convection dvlpg to the S that could disrupt mstr inflow still offers much uncertainty on the qpf and other fcst details. Although incrsg clds/shower chcs on Thu wl limit the diurnal temp increase over the W half, min temps on Thu ngt should wl be well above normal under the moist airmass. Fri thru Sun...Shrtwv near Lk Winnipeg at 12Z Fri is fcst to drift slowly to the ESE and to near the Upper Lks over the weekend. Although mid lvl drying on the srn flank of this shrtwv wl tend to diminish the more widespread rain on Fri, the general model trend has been to have this disturbance slide farther to the SE into the Great Lks, with weakening occluded fnt/lo pres trof lingering nearby. While the drier air in the mid lvls that overspreads the area on Fri wl reduce pcpn chcs, presence of weak lo pres trof under axis of lower h5 hgts wl offer at least the potential for some sct showers, especially during the aftn/evng hrs. As h85 temps slowly fall toward 10C over the weekend, expect a cooling trend. Mon thru Wed...As hgts begin to rise following the exit of the troffing in the Great Lks, sfc hi pres is fcst to build into the area early next week. Expect dry wx and pleasant temps on Mon/Tue under this hi pres. Some pcpn may return Tue ngt/Wed as another weak shrtwv aprchs and interacts with a warmer/moister SW flow in the wake of the slowly departing sfc hi pres. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 709 AM EDT WED AUG 10 2016 IFR cigs at SAW will improve this morning. Otherwise...expect mainly VFR conditions into Thursday morning. Upslope flow into SAW will likely produce VFR cigs again by late tonight. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 327 AM EDT WED AUG 10 2016 High pressure will build southward out of Ontario across most of Lake Superior today. North to northeast winds will be in the 10-20 knot range over the eastern lake today. Funneling and coastal convergence in the favorable northeasterly winds over the western lake will result in higher winds in the 20-25 knot range there. As low pres approaches from the W on Thu, plan on easterly winds up to 20kt across the entire lake. The low will pass across the Upper Great Lakes on Fri, followed by a wind shift to the n. Ne winds on Sat will tend to slowly diminish with the approach of trailing high pres. The high pres will settle into the Upper Great Lakes on Sun and persist into early next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...MZ LONG TERM...KC AVIATION...MZ MARINE...MZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 416 AM EDT WED AUG 10 2016 MIZ001>007-009>014-084-085-111100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 416 AM EDT WED AUG 10 2016 /316 AM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE TODAY OVER WESTERN UPPER MICHIGAN AND THEN TONIGHT OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY AT TIMES OVER WEST AND CENTRAL UPPER MICHIGAN THURSDAY AND THURSDAY NIGHT. SOME OF THE STRONGER STORMS WILL DROP AT LEAST LOCALLY HEAVY RAIN...ESPECIALLY OVER THE WEST HALF THURSDAY AND THURSDAY EVENING. MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-111100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 416 AM EDT WED AUG 10 2016 /316 AM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST HALF OF LAKE SUPERIOR THIS AFTERNOON AND ACROSS THE ENTIRE LAKE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY AT TIMES ON THURSDAY AND THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF LAKE SUPERIOR ON FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-111100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 416 AM EDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY EVENING...MOST LIKELY ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KC
The Marquette radar (KMQT), 88 km away, was scanning. The volume nearest the first event began at 14:00 UTC.
2 heavy rain, 1 tornado. Local standard time, as filed.
Nearly five inches of rain fell in 24 hours at a mesonet station southeast of Rapid River.
A section of Canal Road west of Houghton had a small section washout from heavy rainfall. Two and a half to nearly three inches of heavy rain fell in and around the Houghton area over a two hour period.
An EF1 tornado touched down just south of the intersection of County Roads 579 and 388 near Hermansville and traveled northeast for 1.25 miles before lifting as it crossed County Road 388. Numerous trees were snapped and uprooted along the path. Small farm equipment was also tossed around as the tornado passed close to a nearby farm and home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyThe tornado archive for Michigan, 2016Warnings in Michigan, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656838, 656837, 655843.